Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Great Falls, MT

June 1, 2008Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2008, 2:01 PM MDT for Cascade County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 2:01 PM MDT (20:01 UTC)
Expired
Jun 1, 2008, 2:45 PM MDT
In force
44 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 15 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:10 PM MDTTSTM WND GST 6018 S Great Falls, MT0.20 INCH RAIN/20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012001
SVRTFX
MTC013-012045-
/O.NEW.KTFX.SV.W.0013.080601T2001Z-080601T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
201 PM MDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 245 PM MDT

* AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF BELT...MOVING NORTH AT 17
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL CASCADE COUNTY.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134
TIME...MOT...LOC 2001Z 167DEG 15KT 4728 11124

$$

ZUMPFE
2 follow-up statements
000 
WWUS55 KTFX 012020
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MDT SUN JUN 1 2008

MTC013-012045-
/O.CON.KTFX.SV.W.0013.000000T0000Z-080601T2045Z/
CASCADE MT-
220 PM MDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL CASCADE COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STOCKETT...OR 13 MILES SOUTH OF GREAT FALLS...MOVING
NORTH AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND COULEE BY 225 PM MDT...
  6 MILES WEST OF TRACY BY 230 PM MDT...

LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134
TIME...MOT...LOC 2020Z 167DEG 15KT 4736 11127

$$

ZUMPFE
000 
WWUS55 KTFX 012041
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT SUN JUN 1 2008

MTC013-012051-
/O.EXP.KTFX.SV.W.0013.000000T0000Z-080601T2045Z/
CASCADE MT-
241 PM MDT SUN JUN 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY WILL
EXPIRE AT 245 PM MDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4743 11147 4747 11113 4721 11108 4716 11134
TIME...MOT...LOC 2041Z 167DEG 15KT 4745 11130

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:32 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 11:32 AM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MDT SUN JUN 1 2008

UPDATED AVIATION DISCUSSION

.UPDATE...

FEW CHANGES HAVE BEEN MADE TO THE FORECAST THIS MORNING.
CONVECTIVE SHOWERS PRESENT ACROSS THE FORECAST AREA WILL EVOLVE INTO
THUNDERSTORMS SHORTLY AFTER NOON. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN
DURING THIS AFTERNOON AND EVENING. ZUMPFE

&&

.AVIATION...
SOUTHWEST FLOW ALOFT WILL BECOME INCREASINGLY MOIST AND UNSTABLE
OVER THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE
PACIFIC NW WITH A LEAD DISTURBANCE ROTATING NE THROUGH WESTERN AND
CENTRAL MT TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE THROUGH THIS AFTERNOON WITH SOME STORMS HAVING THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SHOWERS WILL
CONTINUE INTO TONIGHT AS THE UPPER LEVEL DISTURBANCE FOLLOWS THROUGH
WITH CLEARING OCCURRING LATE TONIGHT THROUGH MONDAY MORNING. VFR
CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT SUN JUN 1 2008/
TODAY AND TONIGHT...A WEAK UPPER LEVEL DISTURBANCE IS MOVING
NORTHEAST THROUGH CENTRAL MONTANA THIS PRODUCING...PRODUCING A FEW
THUNDERSTORMS NORTH OF GREAT FALLS. THIS WILL CONTINUE UNTIL 10 AM
OR SO...BEFORE THIS ACTIVITY DIES OUT OR MOVES NORTH OF THE BORDER.
A SMALL AREA OF ISOLATED SHOWERS WILL AFFECT SOUTHWEST MONTANA THIS
MORNING AS WELL. THEN A STRONGER DISTURBANCE WILL MOVE INTO THE
REGION THIS EVENING. EXPECT THUNDERSTORMS TO REDEVELOP BY LATE
AFTERNOON OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA...THEN
MOVE NORTHEAST OUT OVER THE PLAINS. A FEW OF THESE STORMS COULD BE
SEVERE TODAY...THUS WILL MENTION ISOLATED SEVERE IN THE HWO. EXPECT
THUNDERSTORMS OVER THE REGION TONIGHT AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH. TEMPERATURES TODAY WILL BE SLIGHTLY
COOLER THAN SATURDAY...BUT STILL SPRING LIKE.

FOR MONDAY AND MONDAY NIGHT...ANOTHER PACIFIC COLD FRONT WILL MOVE
THROUGH THE REGION. EXPECT WESTERLY WINDS AHEAD OF THE FRONT TO WARM
TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS. MORE THUNDERSTORMS
ARE THEN EXPECTED DURING THE AFTERNOON AND EVENING HOURS OVER THE
REGION. THEIR WILL BE A SLIGHTLY HIGHER CHANCE FOR THUNDERSTORMS IN
THE BOZEMAN AND WHITE SULPHUR SPRINGS AREA...AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH THIS REGION. THE AIRMASS WILL BE COLD
ENOUGH THAT SNOW WILL BE POSSIBLE IN THE MOUNTAINS FOR ELEVATIONS
ABOVE 7500 FEET.

FOR TUESDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE INTO THE REGION
BEHIND THE COLD FRONT...WITH ISOLATED SHOWERS/THUNDERSTORMS
CONTINUING. BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...THE PATTERN OF UNSETTLED SPRING
WEATHER WILL CONTINUE THROUGH THE PERIOD. A BROAD UPPER TROF WILL
PERSIST OVER THE AREA BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW
SEASONAL AVERAGES.

SATURDAY AND SUNDAY...LATEST EXTENDED MODELS ARE OUT OF PHASE DURING
THIS PERIOD. A TROUGH IS INDICATED ON MODELS BUT TIMING DIFFERS.
ELECTED TO GO SLIGHTLY BELOW SEASONAL WITH TEMPERATURES AND USE
CLIMO POPS THROUGH THE PERIOD. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  70  47  70  46 /  50  60  40  40
CTB  69  47  67  42 /  50  60  40  30
HLN  72  48  70  45 /  50  50  40  40
BZN  74  44  67  41 /  40  50  40  60
WEY  65  35  60  34 /  50  50  40  50
DLN  67  43  69  40 /  50  50  50  40
HVR  76  51  73  49 /  40  50  50  30
LWT  70  45  66  42 /  40  60  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZUMPFE
SHORT TERM...BRUSDA
LONG TERM...EMANUEL/SAUCIER
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 1, 5:10 AM MDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT SUN JUN 1 2008

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
510 AM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM
ACTIVITY WILL BECOME A BIT MORE WIDESPREAD BY LATE THIS AFTERNOON.
A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. THE BEST TIME FRAME FOR THE STRONGEST
THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM THIS AFTERNOON
UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REGION ON MONDAY. A
FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:51 PM MDTSevere Thunderstorm WarningTFXLewis and Clark24 min
Jun 1, 1:43 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jun 1, 2:29 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 1, 2:30 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin45 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Jun 1, 5:08 PM MDTTornado WarningTFXFergus37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.